Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 167, NWS Cleveland, OH

August 15, 2019Ottawa County, Sandusky County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 15, 2019, 2:18 PM EDT for Ottawa County, Sandusky County, Ohio. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2019, 2:18 PM EDT (18:18 UTC)
Expired
Aug 15, 2019, 3:00 PM EDT
In force
42 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ottawa County, OH, Sandusky County, OH

The radar

The Cleveland radar (KCLE), 98 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 2:26 PM EDTHAIL 1Rocky Ridge, OHQUARTER TO HALF-DOLLAR SIZE HAIL.
Aug 15, 2:27 PM EDTTSTM WND DMGRocky Ridge, OH6 INCH DIAMETER TREE BRANCH DOWN.
Aug 15, 2:30 PM EDTTSTM WND DMG1 Nw Rocky Ridge, OHALUMINUM HORSE TRAILER TOPPLED BY WIND.
Aug 15, 2:30 PM EDTTSTM WND DMGRocky Ridge, OH30 FT TREE DOWN ON POWER LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

145 
WUUS51 KCLE 151818
SVRCLE
OHC123-143-151900-
/O.NEW.KCLE.SV.W.0167.190815T1818Z-190815T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
218 PM EDT Thu Aug 15 2019

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Ottawa County in northwestern Ohio...
  Northeastern Sandusky County in northwestern Ohio...

* Until 300 PM EDT.

* At 218 PM EDT, a severe thunderstorm was located near Oak Harbor,
  or 15 miles northwest of Fremont, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Port Clinton, Oak Harbor, Elmore, Catawba Island, Rocky Ridge and
  Whites Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4160 8330 4162 8309 4153 8297 4153 8289
      4155 8286 4158 8288 4160 8283 4140 8285
      4145 8331
TIME...MOT...LOC 1818Z 262DEG 9KT 4155 8323 

HAIL...1.00IN
WIND...60MPH
 
$$

Saunders
3 follow-up statements
290 
WWUS51 KCLE 151828
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
228 PM EDT Thu Aug 15 2019

OHC123-143-151900-
/O.CON.KCLE.SV.W.0167.000000T0000Z-190815T1900Z/
Ottawa OH-Sandusky OH-
228 PM EDT Thu Aug 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR OTTAWA AND NORTHEASTERN SANDUSKY COUNTIES...

At 227 PM EDT, a severe thunderstorm was located over Oak Harbor, or
13 miles west of Port Clinton, moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         damage to trees and power lines.

Locations impacted include...
Port Clinton, Oak Harbor, Catawba Island, Rocky Ridge and Whites
Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4158 8323 4162 8309 4153 8297 4153 8289
      4155 8286 4158 8288 4160 8283 4140 8285
      4147 8324
TIME...MOT...LOC 1827Z 283DEG 16KT 4154 8319 

HAIL...1.25IN
WIND...60MPH
 
$$

LaPlante
998 
WWUS51 KCLE 151842
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
242 PM EDT Thu Aug 15 2019

OHC123-143-151900-
/O.CON.KCLE.SV.W.0167.000000T0000Z-190815T1900Z/
Ottawa OH-Sandusky OH-
242 PM EDT Thu Aug 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR OTTAWA AND NORTHEASTERN SANDUSKY COUNTIES...

At 242 PM EDT, a severe thunderstorm was located over Oak Harbor, or
8 miles west of Port Clinton, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines.

Locations impacted include...
Port Clinton, Oak Harbor, Catawba Island, Rocky Ridge and Whites
Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4158 8321 4162 8309 4153 8297 4153 8289
      4155 8286 4158 8288 4160 8283 4140 8285
      4146 8320 4147 8321
TIME...MOT...LOC 1842Z 282DEG 13KT 4152 8311 

HAIL...1.00IN
WIND...60MPH
 
$$

LaPlante
100 
WWUS51 KCLE 151853
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
253 PM EDT Thu Aug 15 2019

OHC123-143-151902-
/O.EXP.KCLE.SV.W.0167.000000T0000Z-190815T1900Z/
Ottawa OH-Sandusky OH-
253 PM EDT Thu Aug 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA AND NORTHEASTERN
SANDUSKY COUNTIES WILL EXPIRE AT 300 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4158 8321 4162 8309 4153 8297 4153 8289
      4155 8286 4158 8288 4160 8283 4140 8285
      4146 8320 4147 8321
TIME...MOT...LOC 1852Z 265DEG 24KT 4153 8300 

$$

LaPlante

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 11:06 AM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 15, 11:06 AM EDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1106 AM EDT Thu Aug 15 2019

.SYNOPSIS...
Broad low pressure centered over western Ohio this morning will
move slowly to the northeast today, becoming centered over
western New York on Friday. A series of low pressure systems
will move east across the region this weekend into the middle
part of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Broad area of low pressure located over NW Ohio will continue
east today. Instability is starting to build with dewpoints in
the mid 60s while convective inhibition is quickly eroding.
Surface convergence this afternoon is highest across north
central Ohio at 14Z and is expected to shift to Northeast Ohio
during the afternoon. Shortwave energy can also be
seen on water vapor imagery lifting northeast across the area
which will provide support for storms this afternoon. Convergence
along this boundary combined with effective shear of 30-40
knots may be sufficient for rotation and an isolated tornado
can not be ruled out. Made some adjustments to pops this
afternoon, trending slightly downward in the southwest with the
best coverage and greatest threat of severe weather focused
towards the snowbelt areas of Ohio and Pennsylvania.

Previous discussion...Surface low pressure will slowly drift
eastward across the area today, strengthening slightly as a
mid/upper shortwave moves over the region through a belt of
zonal flow. A few showers/rumbles of thunder are possible
through the morning along the north central Ohio lakeshore and
over Lake Erie as a mid level vort max races east across this
are. Models are in decent agreement on convective development
across the area, as early as late morning continuing through the
afternoon. Went with high chance/likely pops in the forecast,
with the highest pops centered over the central part of the
forecast area, where hi-res guidance has been placing the best
surface convergence.

SPC has continued with a marginal risk for much of the area
with the latest Day 1 outlook. Agree with the SPC assessment of
the severe potential across the area today. Daytime heating and
decent boundary layer moisture near the low center will bring
MLCAPE values of 1500-2000 j/kg across the area by this
afternoon, with steep low level lapse rates approaching 9 C/km.
Mid level flow is modest, but enough to provide effective bulk
shear values around 35 kts. Mid level lapse rates will be around
6-6.5 C/km through the afternoon, although the 850-700mb lapse
rates will be a bit lower than this. Overall, the setup looks
good for damaging wind gusts with any storms, with a relative
potent mid level dry slot lifting into the area with the
shortwave passage, and the steep low level lapse rates. Large
hail cannot be ruled out as well, given the decent mid level
lapse rates and deep layer shear, although would imagine any
hail would peak at marginally severe sizes from a quarter to
half dollar size. The tornado risk should be fairly low across
the area, however would need to watch the snow belt areas of
northeast Ohio where an aggregate synoptic warm front/lake
breeze will reside during the day. Enhanced low level shear
along/north of this boundary could enhance tornado potential if
storms initiate or move near this area, although LCLs outside of
the lake modified boundary layer will be rather high, near
1000m, and low level flow/bulk shear is fairly weak. Storm
coverage should peak diurnally around 18-21Z and should diminish
rather quickly after 00Z.

Most of the area will be dry tonight as the surface low drifts
to the northeast part of the forecast area, weakening slightly
through the night. Pops increase diurnally into slight
chance/low chance range on Friday as another mid level wave
moves into the region, and weak destabilization occurs near a
lake aggregate boundary from west to east across the area. Highs
today and Friday will be in the low to mid 80s. Lows tonight
will be in the low 60s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Frontal boundary will attempt to lift north of the lake as a warm
front at some point on Saturday. This will allow warmer and more
humid conditions to spread across the region. Models are indicting
that there will be a couple pieces of weak low pressure that will
cross the region. One on Saturday and another on Sunday. Saturday
looks to be the best chance to see a thunderstorm but do not think
the area will exceed scattered coverage. There may be slightly less
moisture on Sunday to lift but believe we need to keep a slight
chance going into Sunday evening. The area will then be dry the
remainder of Sunday night.

It will warm up over the short term with highs Saturday and
Sunday in the middle to upper 80s. A few 90s will be possible on
Sunday. Lows will range from the mid 60s to around 70.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Very uncertain how to handle the long term forecast period. The fast
middle level flow will keep attempting to bring weak area of low
pressure across the region about every 24 hours. So we could see
isolated/scattered thunderstorms Monday and Tuesday afternoons. The
strongest piece of energy may reach the area Tuesday night into
Wednesday with a slight uptick in the thunderstorm coverage.

Warm and humid conditions will continue into the long term. Highs
will mostly be in the middle to upper 80s. Lows remain in mid 60s to
around 70.

&&

.AVIATION /12Z Thursday THROUGH Monday/...
Low pressure will slowly move east across the area today. The
main impacts to terminals will be shower/thunderstorm
development this afternoon, primarily between 16Z and 23Z.
Highest confidence for TSRA will be at KMFD, and have handled
other sites with PROB30/VCTS mention. VFR conditions expected
outside of TSRA activity, with some MVFR or lower ceilings
possibly developing late in the period. Winds will be light and
variable with the low over the region.

OUTLOOK...Non-VFR in thunderstorms possible both Friday and
Saturday.

&&

.MARINE...
Northeast winds will continue through the day with high pressure to
the north and weak low pressure moving across Ohio. Expect to see
the winds increase a bit again this afternoon and continue into the
evening. Waves will attempt to build to the 2 to 4 foot range from
Presque Isle to the Islands. So with that said we will NOT go with a
small craft advisory and let later shifts monitor the build up of
the waves. It will be a very short period around 4 feet if it can
occur.

We will then see a frontal boundary bounce around near the lake into
Friday before lifting north of it as a warm front. This will bring a
return of south to southwest winds that will persist into Monday.
The strongest south to southwest winds will occur early on Saturday
with speeds around 15 knots.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...KEC/Greenawalt
SHORT TERM...MM
LONG TERM...MM
AVIATION...Greenawalt
MARINE...MM
Hazardous weather outlook, Aug 15, 10:34 AM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1034 AM EDT Thu Aug 15 2019

OHZ003-006>009-017>019-027>033-036>038-047-161445-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-
Knox-
1034 AM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop across the area early this
afternoon and may continue into the early evening hours as they shift
east. Some of the strongest storms may become severe with damaging
winds the primary threat, although large hail cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010>014-020>023-089-PAZ001>003-161445-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-
Trumbull-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
1034 AM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop across the area early this
afternoon and may continue into the early evening hours as they shift
east. Some of the storms may become severe with damaging winds the
primary threat. Large hail, heavy rainfall, and an isolated tornado
can not be ruled out.

There is a moderate risk of rip currents along the Lake Erie
shoreline this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-161445-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
1034 AM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop across the area early this
afternoon and may continue into the early evening hours as they shift
east. Some of the storms may become severe with damaging winds the
primary threat, although large hail cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 15, 1:45 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Cleveland OH
145 PM EDT Thu Aug 15 2019

OHZ013-014-023-151830-
Geauga-Trumbull-Ashtabula Inland-
145 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TRUMBULL...
SOUTHEASTERN GEAUGA AND SOUTHWESTERN ASHTABULA COUNTIES...

At 145 PM EDT, a strong thunderstorm was located near Burton, or 11
miles south of Chardon, moving northeast at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Middlefield, North Bloomfield, Orwell, Burton, West Farmington,
Parkman, Huntsburg and Hartsgrove.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4164 8095 4140 8078 4134 8113 4135 8124
      4143 8130 4155 8109
TIME...MOT...LOC 1745Z 242DEG 13KT 4141 8117

Saunders
Special weather statement, Aug 15, 2:05 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Cleveland OH
205 PM EDT Thu Aug 15 2019

OHZ007-151845-
Ottawa-
205 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT OTTAWA COUNTY...

At 205 PM EDT, a strong thunderstorm was located near Genoa, or 16
miles northwest of Fremont, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Port Clinton, Oak Harbor, Genoa, Elmore, Rocky Ridge, Clay Center and
Williston.

LAT...LON 4162 8311 4153 8298 4152 8298 4153 8288
      4149 8288 4149 8296 4147 8298 4146 8309
      4145 8309 4146 8334 4150 8334 4150 8337
      4162 8337
TIME...MOT...LOC 1805Z 268DEG 8KT 4155 8328

Saunders

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:45 PM EDTSpecial Weather StatementCLEGeauga45 min
Aug 15, 1:51 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Trumbull39 min
Aug 15, 2:05 PM EDTSpecial Weather StatementCLEOttawa40 min
Aug 15, 2:25 PM EDTSevere Thunderstorm WarningCLEMedina, Summit50 min
Aug 15, 2:27 PM EDTSevere Thunderstorm WarningCLEGeauga, Trumbull35 min
Aug 15, 2:55 PM EDTSevere Thunderstorm WarningCLECuyahoga, Summit50 min
Aug 15, 3:34 PM EDTSpecial Marine WarningCLE86 min
Aug 15, 3:37 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Lake16 min
Aug 15, 4:19 PM EDTSpecial Marine WarningCLE51 min
Aug 15, 5:31 PM EDTSpecial Weather StatementCLELorain29 min
Aug 15, 7:01 PM EDTSpecial Weather StatementCLELucas59 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.